Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 369, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 5, 2017, 3:35 PM CDT for Carroll County, Holmes County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 3:35 PM CDT (20:35 UTC)
- Expired
- Sep 5, 2017, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MS, Holmes County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
242
WUUS54 KJAN 052035
SVRJAN
MSC015-051-052115-
/O.NEW.KJAN.SV.W.0369.170905T2035Z-170905T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
335 PM CDT TUE SEP 5 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Holmes County in central Mississippi...
Southern Carroll County in north central Mississippi...
* Until 415 PM CDT
* At 335 PM CDT, a severe thunderstorm was located near Coila, or
near Black Hawk, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Coila around 340 PM CDT.
Black Hawk around 350 PM CDT.
Emory around 410 PM CDT.
Bowling Green around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8964 3329 8965 3329 8970 3326 8971
3326 8972 3324 8973 3323 8975 3303 9008
3340 9016 3350 8993
TIME...MOT...LOC 2035Z 330DEG 16KT 3340 9003
HAIL...1.00IN
WIND...60MPH
$$
NF2 follow-up statements
846
WWUS54 KJAN 052051
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
351 PM CDT TUE SEP 5 2017
MSC015-051-052115-
/O.CON.KJAN.SV.W.0369.000000T0000Z-170905T2115Z/
Holmes MS-Carroll MS-
351 PM CDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL HOLMES AND SOUTHERN CARROLL COUNTIES...
At 351 PM CDT, a severe thunderstorm was located over Black Hawk,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Emory and Bowling Green around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3333 8964 3329 8965 3329 8970 3326 8971
3326 8972 3324 8973 3323 8975 3303 9008
3335 9015 3344 8983
TIME...MOT...LOC 2051Z 329DEG 15KT 3333 9002
HAIL...1.00IN
WIND...60MPH
$$
NF290
WWUS54 KJAN 052107
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
407 PM CDT TUE SEP 5 2017
MSC015-051-052117-
/O.EXP.KJAN.SV.W.0369.000000T0000Z-170905T2115Z/
Holmes MS-Carroll MS-
407 PM CDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOLMES AND SOUTHERN
CARROLL COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3333 8964 3329 8965 3329 8970 3326 8971
3326 8972 3324 8973 3323 8975 3303 9008
3335 9015 3344 8983
TIME...MOT...LOC 2107Z 330DEG 16KT 3327 8998
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:16 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 5, 1:16 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 116 PM CDT Tue Sep 5 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Cold front is approaching the area from the north, with scattered to widespread convection expected later this afternoon. Convection is more likely near GLH, GWO, GTR & CBM, with VCTS being likely between 05/19-20Z at most TAF sites (with HBG being the exception later near 05/21Z). More confidence is on convection near GLH, GWO, GTR & CBM TAF sites, so introduced TSRA at these sites around 05/21-22Z, with VCTS elsewhere. Any storm could bring brief MVFR to IFR ceilings &/or visibilities. Expect the cold front to move through the northern TAF sites by after 06/00Z, with convection mostly dissipating in this area a few hours after mainly through around 06/03Z. Elsewhere, some showers &/or VCTS could linger along the cold front through around 06/06Z before dissipating. Winds mainly be from the west-northwest today, around 05-08kts, gradually shifting more from the north around 06/04-06Z at all TAF sites. Couldn't rule out some brief MVFR ceilings &/or visibilities late tonight due to low stratus/patchy fog at PIB & HBG ahead of the front. /DC/ && .DISCUSSION... Overall a warm & stormy day is on track as a cold front is expected to move into the region. Synoptically a deep trough is located over most of mid-upper Mississippi Valley, Great Lakes & northern Plains. This trough will continue to amplify as strong vorticity advection & upper jet continue to push into the central Plains through the Appalachians & northeastern CONUS. This will help the cold front to amplify & push into our area by mid-late afternoon. PWs are only around 1.5 inches or so per 12Z regional soundings but there should be enough low-mid level moisture pooling ahead of the front (850mb Theta E around 340K+ & PWs around 1.7 inches) to help convection to develop later this afternoon. Some modified soundings show some microburst risk as there should be good low level lapse rates & some DCAPE to help stronger downdrafts & damaging wind potential. Vertical totals may be only around 25 deg C but better (~26-27 deg C) a little further north of I-20. In addition, boundary layer temperatures have warmed a degree or two. Thus, compressional warming ahead of the front & any areas where clouds are slower to develop, we could be around a degree or two warmer than yesterday, mainly in the upper 80s to low 90s. The Highway 82 corridor could be the exception due to increasing clouds & storms. Due to these warmer conditions & dewpoints in the low 70s pooling ahead of the cold front, some isolated severe storms are possible. Thus, introduced a marginal risk for isolated severe storms mainly along & north of the I-20 corridor this afternoon. These will mainly be between the 3-9PM timeframe, as most hi-res CAM guidance is hitting on before weakening in coverage & intensity as we go into tonight. Main changes to the going forecast were to bump up the highs slightly, adjust the timing of the PoPs slightly slower & to introduce the marginal risk in the HWO/graphics. /DC/ Prior discussion below: Today and tonight: Today should be the last warm day for a little while as a cold front is set to move through the ArkLaMiss region today through Wednesday. This will bring chances for showers and thunderstorms to the region. The greatest coverage of that should be along and north of I-20 this morning into this afternoon. While widespread severe weather is not expected with this activity, I cannot rule out potential for a strong to perhaps isolated severe storm. Wind shear will be on the weak side, but 26-27C vertical totals do suggest some potential for a stronger storm. The main concern would be from damaging winds. I will keep it out of the HWO and graphics for now but the potential does remain there for a marginally severe storm. Temperatures today will be in he upper 80s/close to 90. As the upper trough continues to dig south into our area, this will help push the cold front south through the rest of the afternoon into the evening and night hours tonight. Hi-res guidance does not indicate much in the way of rain associated with this front as it pushes south with the loss of daytime heating, but expect there to continue to be some into the evening and overnight hours. By daybreak tomorrow, the front will be south of the forecast area and any rain/storms should be confined to southern locations, with drier conditions further north. Drier air should start pushing into the northern parts of the region overnight with temperatures dropping into the lower 60s for locations along and north of the Highway 82 corridor. Overnight lows in the mid to upper 60s are expected elsewhere. /28/ Wednesday through Monday... For the beginning of the period a strong fall like amplified trough will be located over the Lower Mississippi Valley. The associated cold front will be south of the region as the last of rains exit the region during Wednesday morning. The anomalous upper trough will bring some dry cooler days and nights into the region through Thursday and Friday. Pwats behind the cold front will dip to less than 0.50 inch in some locations. The anomalous upper trough will lift out by Friday. We will be under the influence of a weak upper low over the midsouth which will continue our dry weather for the weekend into Monday as we get drier air from the east. As far as temperatures are concern highs will be in the 70s and 80s. Cooler nights will come in the wake of the front with lows in the 50s for Wednesday night through Friday night before rebounding into the upper 50s and lower 60s into early next week./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 80 56 79 / 41 42 9 1 Meridian 65 80 56 79 / 43 41 13 1 Vicksburg 64 80 54 79 / 42 56 9 1 Hattiesburg 68 81 57 81 / 19 29 26 2 Natchez 66 79 56 78 / 22 36 9 1 Greenville 61 79 54 78 / 58 35 9 0 Greenwood 60 79 54 78 / 58 28 9 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC
Hazardous weather outlook, Sep 5, 2:30 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 230 AM CDT Tue Sep 5 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 060730- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 230 AM CDT Tue Sep 5 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 5, 2:55 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT TUE SEP 5 2017
MSZ029-030-052030-
Clay MS-Webster MS-
255 PM CDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WEBSTER AND NORTHWESTERN CLAY
COUNTIES UNTIL 330 PM CDT...
At 254 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Houston to Slate
Springs. Movement was southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Montpelier around 315 PM CDT.
Eupora around 325 PM CDT.
Clarkson, Pala Alto and Cumberland around 330 PM CDT.
Other locations impacted by these storms include Mantee and Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 8871 3346 8951 3372 8951 3372 8919
3374 8919 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 1954Z 306DEG 19KT 3381 8904 3373 8935
NFSpecial weather statement, Sep 5, 3:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT TUE SEP 5 2017
MSZ027-052030-
Carroll MS-
306 PM CDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL COUNTY UNTIL 330
PM CDT...
At 306 PM CDT, Meteorologists were tracking a strong thunderstorm
over Malmaison, or 8 miles east of Greenwood, moving southeast at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Malmaison around 315 PM CDT.
North Carrollton and Coila around 330 PM CDT.
Other locations impacted by this storm include Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3351 8979 3342 8978 3330 9005 3331 9008
3342 9015 3342 9014 3346 9014 3346 9010
3355 9010 3359 8996
TIME...MOT...LOC 2006Z 305DEG 15KT 3352 9005
NFSpecial weather statement, Sep 5, 3:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT TUE SEP 5 2017
MSZ030-052100-
Clay MS-
326 PM CDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CLAY COUNTY UNTIL 400 PM CDT...
At 326 PM CDT, Meteorologists were tracking a strong thunderstorm
near Montpelier, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Griffith and Pala Alto around 350 PM CDT.
West Point around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3356 8867 3357 8867 3356 8870 3357 8873
3356 8902 3374 8903 3376 8893 3377 8893
3381 8875 3381 8872 3368 8872 3368 8862
3359 8856
TIME...MOT...LOC 2026Z 318DEG 15KT 3372 8889
NFSpecial weather statement, Sep 5, 3:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT TUE SEP 5 2017
MSZ028-029-032-052100-
Montgomery MS-Choctaw MS-Webster MS-
332 PM CDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHOCTAW...WEBSTER AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 400 PM CDT...
At 331 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bellefontaine, or 20 miles west of Montpelier, moving southeast
at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Eupora around 350 PM CDT.
Clarkson around 355 PM CDT.
Mathiston around 400 PM CDT.
Other locations impacted by this storm include Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3356 8903 3356 8909 3352 8909 3334 8950
3366 8950 3372 8933 3372 8923
TIME...MOT...LOC 2031Z 312DEG 17KT 3365 8930
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:55 PM CDT | Special Weather Statement | JAN | Webster | 35 min |
| Sep 5, 3:06 PM CDT | Special Weather Statement | JAN | Carroll | 24 min |
| Sep 5, 3:26 PM CDT | Special Weather Statement | JAN | Clay | 34 min |
| Sep 5, 3:32 PM CDT | Special Weather Statement | JAN | Webster | 28 min |
| Sep 5, 3:44 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Lowndes, Montgomery, Oktibbeha, Webster | 61 min |
| Sep 5, 4:06 PM CDT | Special Weather Statement | JAN | Attala, Holmes, Humphreys | 39 min |
| Sep 5, 4:43 PM CDT | Special Weather Statement | JAN | Choctaw, Oktibbeha, Winston | 47 min |
| Sep 5, 4:45 PM CDT | Special Weather Statement | JAN | Attala, Holmes, Sharkey, Yazoo | 45 min |
| Sep 5, 5:29 PM CDT | Special Weather Statement | JAN | Leake, Madison, Yazoo | 46 min |
| Sep 5, 5:31 PM CDT | Special Weather Statement | JAN | Attala, Neshoba, Winston | 44 min |
| Sep 5, 6:16 PM CDT | Special Weather Statement | JAN | Madison, Warren, Yazoo | 29 min |
| Sep 5, 6:48 PM CDT | Special Weather Statement | JAN | Leake, Scott | 42 min |
| Sep 5, 6:54 PM CDT | Special Weather Statement | JAN | Hinds, Warren | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.